Can nutrition and exercise help improve HIV-related neuropathy?

Question

Some background about me: I was diagnosed with HIV/AIDS in April of this year, a late-stage diagnosis with CD4 <50. My count is still <50 but I have recently started Atripla. In the past 2 months I have also been treated for PCP and subsequently developed Stevens-Johnson Syndrome caused by Bactrim. Over the past 1-2 weeks I have been experiencing tingling and numbness in my left lower leg/foot and this is really starting to bother me and impact on my mobility. I understand that peripheral neuropathy is common with HIV. In my case, given the advanced stage of my illness, are these symptoms likely to be temporary or permanent? If my CD4 count improves, will the neuropathy also improve? Is there anything I can do nutritionally to help ease the symptoms and does excercise/massage help to improve circulation and ease the symptoms?

Answer

Peripheral Neuropathy (PN) can be caused by HIV or by medications like Zerit (D4T). You are not taking Zerit. PN can be confused with other issues, so it is good to see a neurologist to get it diagnosed.

PN can improve as health improves and/or when D4T is removed from therapy. But in some cases, it does not. It is impossible to predict who will have improvements.

I do not know of any nutritional considerations to improve PN, but two small studies using Acetyl-L-Carnitine supplements seemed to indicate benefit from taking this over-the-counter product. Here are the studies:

Carnitine Studies for PN in HIV

Your CD4 cells will go up and you will regain your health. Hopefully, your left leg/foot tingling/numbness will also improve. But it would bot hurt to probably supplement with Acetyl-L-Carnitine.

Talk to your doctor about this.

Good luck in your improvement in your health.

Nelson